Utah, 2021

Winter Storm and Winter Weather in Utah, December 25 to 29, 2021

December 25 to 29, 2021 · NWS GJT · 2 events in 2 counties and zones

A deep upper level trough dominated the western United States and kicked out a series of Pacific systems across the region. This wave train impacted eastern Utah for several days and produced heavy snow in the mountains as well as very strong winds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A deep upper level trough dominated the western United States and kicked out a series of Pacific systems across the region. This wave train impacted eastern Utah for several days and produced heavy snow in the mountains as well as very strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 25, 4:49 PM MST, 5 hours 11 minutes earlier.

Area forecast discussion, Dec 25, 4:49 PM MST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
449 PM MST Sat Dec 25 2021

.SHORT TERM...(Tonight through Sunday night)
Issued at 349 PM MST Sat Dec 25 2021

Looking at the temperature forecast across the CONUS for tomorrow
there could be highs pushing 90s in the Red River Valley and
possibly not hitting minus 10 in Cut Bank Montana. This can only
mean one thing in between...wind. Lots and lots of wind. Combine
some snow with this wind and you are gonna have a mess. Check out
our home page for the latest warnings and advisories of all
flavors. Looks like the Schofield Pass area was the winner with
the last high moisture storm at 5.5 inches of liquid. This
storm...though it does get a brief feed of the AR to the
South...will not have the moisture to work with. But did I mention
the wind. The good news is less moisture and colder temperatures
aloft means we can return to champagne snow and not Sierra Cement.
The bad news is this snow will be much easier to blow around.
This is the reasoning behind the Winter Storm Warnings in place
with snow amounts generally in the 5 to 10 inch range. Winds of 55
to 70 mph will be common across the higher locales of the
mountains...driven by a Southwest to Northeast oriented 180+kt jet
overhead. Snow...blowing and drifting snow and near whiteout
conditions can be expected with next event of many to come. Winds
will also make it down to the lower elevations and there is a fine
line between snow and gusty winds in the lower elevations.
Decided the upper Yampa and Eagle/Colorado Valleys will have
enough snow mixed with the wind to warrant snow advisories.
Farther West...less snow is expected which means winds will be the
main concern so went with wind highlights here. At times there
may not be much difference with wind driven snow showers. Lower
sounding profiles suggest suggests the snow should melt as it
falls in elevations at or below 5500 feet. The winter and wind
highlights are currently where the highest confidence is placed
this afternoon and things may still change or be added. Pagosa
Springs again could be on the fringe of winter highlights with
generally 1-3 inches along the 160 corridor but less wind. Stay
tuned. Much of this storm will be wrapping up late Sunday...but
another storm is right on the heels of this one to start the new
week.

.LONG TERM...(Monday through Saturday)
Issued at 349 PM MST Sat Dec 25 2021

Height sigma charts on the storm track maps keep a deep trough in
place across Western NOAM until further notice. This means the
wave train will continue to impact much of the West as the northern
stream drifts southward through mid week. With the jet diving
farther south colder air will be filtering into the CWA and below
normal temperatures will be the normal. Our northern CWA will be
especially hit hard with highs in the basins and valleys
struggling to it the 20 degree mark in the afternoons. As
mentioned the next storm arrives by Monday mid-day with another
passing through Wednesday into Thursday before we slowly dry out
for a short spell. The storm at the end of the week could be
impressive with a mixture of southern stream moisture and northern
stream cold. Gonna be a busy weather week with many details yet to
be ironed out. The skiing will be improved but the travel getting there
may not.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 448 PM MST Sat Dec 25 2021

Few to scattered skies this evening will give way to increasing
cloud cover overnight and increasing winds aloft, leading to
areas of LLWS. Showers will increase late tonight across the
mountains with some lower valleys seeing showers by late Sunday
morning into the afternoon. Expect deep mixing at all TAF sites
Sunday with wind gusts in the 30s and 40s common at most TAF sites
with stronger gusts at higher elevations. This will result in
areas of blowing snow and lowered visibilities in areas where it
does snow with some rain or a rain/snow mix in lower elevations.
Anticipate MVFR to be common with areas of IFR/LIFR in heavy snow
and blowing snow. ILS breakpoints expected to be reached due to
lower CIGS with the passage of this system Sunday morning through
the evening.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory from 8 AM to 4 PM MST Sunday for COZ001-006-011-
     020.

     Winter Weather Advisory from 2 AM Sunday to 5 AM MST Monday for
     COZ003-005-017-018.

     Winter Storm Warning from 2 AM Sunday to 5 AM MST Monday for
     COZ004-009-010-012-013-019.

     Winter Weather Advisory from 2 AM to 11 PM MST Sunday for COZ002-
     008.

UT...Wind Advisory from 8 AM to 4 PM MST Sunday for UTZ022-027-029.

     Winter Storm Warning from 11 PM this evening to 5 AM MST Monday
     for UTZ023.

     Winter Weather Advisory from 2 AM Sunday to 5 AM MST Monday for
     UTZ028.

&&

SHORT TERM...15
LONG TERM...15
AVIATION...MDA
Hazardous weather outlook, Dec 25, 4:41 AM MST, 17 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
441 AM MST Sat Dec 25 2021

COZ001>014-017>023-UTZ022>025-027>029-261145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
441 AM MST Sat Dec 25 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow will decrease in coverage and intensity throughout the day
with light additional accumulations. Gusty winds to 40 mph over
the high passes will result in blowing snow. Snow increases
tonight as the next in a series of storms begins to impact the
region.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Wind and snow increase on Sunday as a strong disturbance moves
through the area. It's likely this system will bring very strong
winds and significant snowfall accumulations across the mountains.
Wind combined with snow may result in whiteout conditions for
travelers in the high country.

A seemingly endless series of disturbances will move across the
region throughout the week ahead bringing continued snow chances
for much of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Dec 25, 4:39 PM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
439 PM MST SAT DEC 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HEAVY SNOW       2 SSW TELLURIDE         37.91N 107.83W
12/25/2021  M8.5 INCH        SAN MIGUEL         CO   PUBLIC

&&
Local storm report, Dec 25, 4:40 PM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
440 PM MST SAT DEC 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     HEAVY RAIN       7 WNW DOVE CREEK        37.81N 109.01W
12/25/2021  M0.33 INCH       DOLORES            CO   CO-OP OBSERVER

&&
Local storm report, Dec 25, 4:41 PM MST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
441 PM MST SAT DEC 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     HEAVY RAIN       5 NW MACK               39.27N 108.93W
12/25/2021  M0.50 INCH       MESA               CO   TRAINED SPOTTER

&&
Local storm report, Dec 25, 4:45 PM MST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 PM MST SAT DEC 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     SNOW             1 SSW DURANGO           37.27N 107.88W
12/25/2021  M2.0 INCH        LA PLATA           CO   PUBLIC

            24 HOUR SNOWFALL TOTAL AND CURRENT SNOW
            DEPTH ON GROUND.

&&
Local storm report, Dec 25, 5:56 PM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
556 PM MST SAT DEC 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HEAVY SNOW       8 NW CIMMARON           38.53N 107.65W
12/25/2021  M6.0 INCH        MONTROSE           CO   PUBLIC

&&
Local storm report, Dec 25, 6:47 PM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
647 PM MST SAT DEC 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HEAVY SNOW       HAYDEN                  40.49N 107.25W
12/24/2021  M14.0 INCH       ROUTT              CO   CO-OP OBSERVER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
December 25, 10:00 PM MST to December 26, 12:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 8 to 12 inches of snow fell across the area. Winds gusted up to 51 mph.

Winter Weather, La Sal & Abajo Mountains

When
December 27, 2:00 PM MST to December 29, 4:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 4 to 9 inches of snow fell across the area with locally higher amounts of up to 15 inches estimated at the La Sal Mountain SNOTEL site.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990938, 990939.